Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Milwaukee, WI

May 17, 2000Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2000, 2:43 PM CDT for Green County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2000, 2:43 PM CDT (19:43 UTC)
Expired
May 17, 2000, 3:30 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Green County, WI

What was reported inside it

TimeReportWhereRemark
May 17, 2:55 PM CDTHail 1Monticello, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS53 KMKX 171944
SVRMKE
WIC045-172030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
243 PM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 330 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 19 MILES WEST OF NEW GLARUS...OR 7
  MILES NORTHEAST OF DARLINGTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW GLARUS BY 255 PM CDT.
  MONROE BY 300 PM CDT.
  ALBANY BY 310 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4285 8983 4260 8982 4256 8938 4283 8937

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:27 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 17, 11:27 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION  ..UPDATED..
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1127 AM CDT WED MAY 17 2000

HAVE INCLUDED MENTION OF LOCALLY HEAVY RAINFALL IN TONIGHT SECTIONS
OF UPDATED ZONES. 12Z ETA PRODUCES BULLSEYE OF 1+ INCH PCPN IN 6HR
PD OVER SRN WISC TNGT...AND 2+ INCHES OF PCPN OVR CWA DURING NEXT 36
HOURS. 12Z NGM SHIFTS FOCUS A BIT FURTHER NORTH. WILL NEED TO
EVALUATE AVN/UWNMS MODELS AS WELL AS WATCH PROGRESS OF CURRNT PCPN...
LOOK AT NEW FLASH FLOOD GUIDANCE AND OTHER FEATURES TO DETERMINE
WHETHER A FLASH FLOOD/FLOOD WATCH WILL BE NECESSARY IN AFTN PACKAGE.

.MKX...NONE.
ZAJDEL

In the hours before

Special weather statement, May 17, 11:44 AM CDT, 2 hours 59 minutes before
WIZ046-047-051-052-056>060-062>072-180343-

SPECIAL WEATHER STATEMENT/HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1144 AM CDT WED MAY 17 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

DISCUSSION...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY ACROSS SOUTH CENTRAL WISCONSIN. THE ATMOSPHERE IS
MORE STABLE OVER SOUTHEAST WISCONSIN AND THE THREAT OF SEVERE
WEATHER REMAINS MINIMAL. STRONG THUNDERSTORMS CURRENTLY OVER
MINNESOTA AND IOWA MAY REACH SOUTH CENTRAL WISCONSIN THIS AFTERNOON
AND COULD BECOME SEVERE.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:45 PM CDTSevere Thunderstorm WarningMKXLafayette60 min
May 17, 1:55 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette65 min
May 17, 6:24 PM CDTFlash Flood WarningMKXSauk2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.